Kansas, 2001

Hail and Damaging Winds in Kansas, April 20, 2001

April 20, 2001 · NWS DDC · 14 events in 8 counties and zones

11 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 20, 2:47 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 20, 2:47 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED TO CORRECT CCF AND ADD EXT.
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI APR 20 2001

UPPER AIR ANALYSIS AND SAT LOOP SHOWING ONE S/W TROF WHICH WAS IN
NEW MEXICO AT 12Z CURRENTLY CROSSING INTO CO. SFC ANAL PLACES A
STATIONARY FRONT ALONG/JUST NORTH OF THE CWA WITH A DRY LINE EAST OF
THE AREA. SFC DWPTS AND OBS ALSO SHOWING MOISTURE POOLING NORTH OF
THIS BOUNDARY AND WITH 3HR HT RISES CONTINUING SOUTH OF THE FRONT
AND WEAK FALL NORTH OF THE BOUNDARY SHOULD SEE THIS FRONT BEGIN TO
BRIEFLY MOVE NORTHWARD THIS EVENING BEFORE RETURNING TO SOUTHWEST
KANSAS SATURDAY. LTG AND KPUX/KDEN RADARS SHOWING PCPN INCREASING IN
AREAL COVERAGE OVER COLORADO AHEAD OF THIS NEXT WAVE. ALSO LATEST
SFC ANALYSIS (19Z) SUGGESTING LOW LEVEL MOISTURE IS BEGINNING TO
RETURN TO OUR SOUTHEASTERN MOST COUNTIES AS THE DRY LINE RETREATS
BACK WEST. WITH ALL THIS IN MIND WILL GO WITH CHC POPS OVER THE
ENTIRE CWA FOR TONIGHT.  SATELLITE ALSO SHOWING DECENT AMOUNT OF
MID/HIGH LVL MOISTURE FROM THE GULF STREAMING NORTHEASTWARD ACROSS
NEW MEXICO AND W KS. THEREFORE AT LEAST SOME HIGH CLOUDS SHOULD HANG
IN OVERNIGHT BASED ON LAST NIGHTS LOWS, CLOUDS AND WINDS CURRENT
THINKING IN FWC IS TO COOL SO WILL FOLLOW FAN/CURRENT FORECAST
NUMBERS TONIGHT.

SATURDAY, COLD FRONT SLIDES SOUTH ACROSS WESTERN KANSAS DURING THE
DAY AS THE UPPER LOW SLIDES SLOWLY EASTWARD TOWARDS NEW MEXICO.
ALTHOUGH ALL MODELS DIFFERING ON TIMING AM CURRENTLY FAVORING THE
FASTER AND SLIGHTLY FURTHER SOUTH ETA SOLUTION BASED ON THE TRACK OF
THE 5H LOW AND COLD AIR IN THE DAKOTAS. THEREFORE WILL TIME THE
FRONT IN NORTHERN CWA DURING THE MORNING AND SOUTHERN CWA BY THE
AFTERNOON. SOUTHERLY FLOW AHEAD OF THIS BOUNDARY DRAWING MORE HUMID
AIR BACK NORTHWARD WITH 85H EQ POT TEMP CONV OVER CWA BY 00Z SUNDAY.
7-5H LAPSE RATES 7.5-8.5 ALSO PROGGED. WILL THEREFORE GO WITH CHC
FOR TSRA DURING THE AFTERNOON ACROSS THE SOUTHERN HALF OF THE CWA.

SATURDAY NIGHT...GOOD PVA STARTS TO SPREADS ACROSS THE ENTIRE AREA,
MOISTURE WILL BE POOLING ALONG JUST NORTH OF THE FRONT WHICH WILL BE
IN THE PANHANDLE/NORTHERN OK BY 06Z. AS A RESULT WILL BUMP CHC OF
PCPN UP SATURDAY NIGHT WITH A MENTION OF LIKELY POPS IN THE
SOUTHWEST.

BY 12Z SUNDAY THE UPPER LOW SHOULD BE PLACED IN NORTHEAST NEW MEXICO
WHICH WILL CONTINUE TO DEEPEN A SFC LOW JUST SOUTHWEST OF THE AREA.
LOW CLOUDS SUGGESTED AS IS ISENTROPIC LIFT OVER THE AREA THROUGH
MUCH OF THE DAY. WILL KEEP LIKELY POPS FROM PREVIOUS FORECAST GOING
AND GIVEN LOW CLOUDS TRAPPED UNDERNEATH AN INVERSION WILL HOLD TEMPS
DOWN IN THE 50S AS FWC SUGGESTS. ABOVE THE INVERSION ATMOSPHERE
UNSTABLE ENOUGH TO KEEP A MENTION OF THUNDER IN AS WELL.

EXTENDED DISCUSSION...

CHECKING THE GLOBAL DIAGNOSTICS VIA THE CLIMATE DIAGNOSTIC CENTER/S
WEB PAGE SHOWS THE FOLLOWING. THE CURRENT GLOBAL ANGULAR MOMENTUM IS
NEAR A MINIMUM. LONGWAVE OUTBOUND RADIATION IN THE WESTERN PACIFIC
IS CONFINED TO AN AREA JUST NORTH OF THE NORTHCENTRAL AUSTRIALIAN
COAST. NEITHER A MOIST NOR DRY PHASE OF THE MADDEN JULIAN
OSSCILATION APPEARS TO BE IN PROCESS. 200 MB EDDY HEIGHT ANNOMILIES
SUGGESTS A VERY PROGRESSIVE PATTERN FROM THE EASTERN PACIFIC TO THE
WESTERN ATLANTIC WITH A SERIES OF POSSITIVE/NEGATIVE ANOMLY CUPLETS
IN A NEARLY ZONAL ORIENTATION. ONE ROSBY WAVE TRAIN FEATURE WORTH
NOTING WAS ORIENTED FROM NEAR THE URALS INTO EASTERN SIBERIAN AND
THEN TO OFF THE SEA OF JAPAN. IT IS THIS CONFIGURATION MAY PLAY A
SIGNIFICANT ROLE IN OUR WEATHER PATTERN COME EARLY MAY...BUT FOR NOW
GIVEN ITS EFFECTS WOULD BE OUTSIDE OF THE EXTENDED PERIOD...WILL
JUST KEEP IT ON THE BACK BURNER FOR NOW.

ALL THIS SAID...BELIEVE MODEL CONFIDENCE WILL BE HIGHER THAN AVERAGE
THROUGH THE EXTENDED PERIOD AND THUS WILL NOT DEVIATE GREATLY FROM
THE OUTPUT.

SUNDAY NIGHT INTO EARLY MONDAY...THE WESTERN PART OF THE AREA BY
MORNING LOOKS TO BE ON THE BACKSIDE OF THE EXITING SYSTEM AND BE
IN A TEMPORARY COOL REGIME. NEWEST AVN SOLUTION IS HINTING THAT MY
FAR WESTERN COUNTIES MIGHT SEE A LITTLE SNOW LATE SUNDAY NIGHT/EARLY
MONDAY. THE EASTERN PART OF THE AREA MAY STILL HAVE THE POSSIBILITY
OF EVENING THUNDERSTORMS...BUT REMAIN IN THE DRY SLOT THE REMAINDER
OF THE NIGHT.

DURING THE DAY MONDAY...THE ENTIRE AREA LOOKS TO BE COOL...MOSTLY
CLOUDY WITH THE POSSIBILITY OF LIGHT RAIN.

WE LOOK TO REMAIN IN A COOL...BUT DRY NORTHWEST FLOW REGIME THROUGH
MID-WEEK AND THEN WARM TO NEAR SEASONABLE VALUES TOWARD THE END OF
THE WORK WEEK. ALSO...BY THIS TIME...WE SHOULD BE ABLE TO START
GETTING A BETTER FLOW OF LOW LEVEL MOISTURE BACK INTO THE AREA.
QUESTION OBVIOUSLY WILL BE THE STRENGTH OF THE BUILDING UPPER RIDGE
AND NEEDED TRIGGER SURFACE TEMP FOR THE POTENTIAL FOR ANY AFTERNOON
CONVECTION. FOR NOW...WILL KEEP US HIGH AND DRY.

HEADING INTO THE 8 TO 10 DAY PERIOD...NEXT UPPER LOW ALONG THE U.S.
WEST COAST MAY SEND SOME S/W TROUGHS ACROSS OUR AREA AND RESULT IN
SOME CONVECTION. THUS WILL CONTINUE WITH THE ABOVE NORMAL TEMPS AND
NEAR NORMAL PRECIP WORDING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 053/077 049/055 034 325
GCK 052/076 047/055 034 325
EHA 051/080 049/056 032 546
LBL 054/081 050/055 033 325
HYS 051/070 044/052 029 314
P28 056/081 050/067 034 424

.DDC...NONE.

RB

In the hours before

Special weather statement, Apr 20, 11:48 AM CST, 4 hours before
KSZ030-031-043>046-061>066-074>081-084>090-210500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1248 PM CDT FRI APR 20 2001

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL CROSS WESTERN KANSAS LATE THIS
AFTERNOON INTO THE EARLY EVENING. THIS WILL PRODUCE SOME SCATTERED
SHOWERS AND EVEN A FEW THUNDERSTORMS ACROSS THE AREA. ALTHOUGH A FEW
THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY TONIGHT, ANY STORM WHICH
DOES DEVELOP IS NOT EXPECTED TO BECOME SEVERE.

FIRE DANGER WILL AGAIN BE EXTREME THIS AFTERNOON ACROSS SOUTHWESTERN
KANSAS. SOUTHWEST WINDS OF 20 TO 30 MPH AND AFTERNOON RELATIVE
HUMIDITIES RANGING FROM 10 TO 20 PERCENT WILL COMBINE TO CREATE
HAZARDOUS BURNING CONDITIONS. ANY FIRES THAT START THIS AFTERNOON,
WILL EXHIBIT EXTREME AND ERRATIC BEHAVIOR.

THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES.

STARTING TIMES ARE ALL AT 7 PM.

MORTON...THURSDAY 4/26...IN ELKHART AT EMS BUILDING 722 S. STEVENS.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

RB

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
April 20, 3:48 PM CST
Where
Hamilton County, Syracuse
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hamilton

When
April 20, 3:54 PM CST
Where
Hamilton County, 20 mi NW of Syracuse
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Thunderstorm Wind, Scott

When
April 20, 4:45 PM CST
Where
Scott County, Scott City
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lane

When
April 20, 4:50 PM CST
Where
Lane County, Dighton
Measured
70 kt (81 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Severe microburst, roof damage, signs, fences, few trees uprooted, several pivot sprinklers destroyed, vehicle blown off the road and several power poles down.

Thunderstorm Wind, Lane

When
April 20, 4:52 PM CST
Where
Lane County, Shields
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Thunderstorm Wind, Trego

When
April 20, 5:15 PM CST
Where
Trego County, 10 mi SW of Collyer
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ness

When
April 20, 5:25 PM CST
Where
Ness County, Ransom
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.933, -99.550

Thunderstorm Wind, Ellis

When
April 20, 5:40 PM CST
Where
Ellis County, Ellis
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.933, -99.583

Thunderstorm Wind, Ellis

When
April 20, 5:49 PM CST
Where
Ellis County, 2 mi W of Ellis
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
38.650, -99.317

Two semis overturned on I70

Thunderstorm Wind, Rush

When
April 20, 5:55 PM CST
Where
Rush County, Liebenthal
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.900, -99.417

Hail, Ellis

When
April 20, 6:06 PM CST
Where
Ellis County, Yocemento
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.533, -99.050

Hail, Rush

When
April 20, 6:42 PM CST
Where
Rush County, Otis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -100.900

Thunderstorm Wind, Scott

When
April 20, 6:56 PM CST
Where
Scott County, 10 mi S of Scott City
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
38.250, -99.317

Power poles blown down. Cars into the ditch

Hail, Pawnee

When
April 20, 7:10 PM CST
Where
Pawnee County, 13 mi WNW of Larned
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243982, 5243983, 5243984, 5243985, 5243986, 5243987, 5244065, 5244066, 5244067, 5244068, 5244069, 5244070, 5244071, 5244072.